The esophagus is relatively impervious to injury but can be harmed gradually by backflow of acid from the stomach (gastroesophageal reflux or GERD—see see Gastroesophageal Reflux (GERD)). The esophagus may also be harmed suddenly, by caustic or acidic chemicals, irritating drugs, a sharp object, or extreme pressure. Extreme pressure can occur during violent vomiting.
The more sudden types of injuries can cause pain, often experienced as sharp pain under the breastbone. It may also cause bleeding, which would be evident in vomited material or stool. Fainting may occur due to this pain, especially if the esophagus ruptures. This rupture allows food contents to spill into the mediastinum (the area of the chest bordered by the sternum in front, the spinal column in back, the entrance to the chest cavity above, and the diaphragm below) and causes mediastinitis.
Erosive esophagitis is a condition in which areas of the esophageal lining are inflamed and ulcerated.
The most common cause of erosive esophagitis is chronic acid reflux. Corrosive substances, such as cleaning solutions, can erode the esophagus if they are swallowed accidentally or deliberately. Some pills (for example, aspirin or other nonsteroidal anti-inflammatory drugs [NSAIDs], alendronate, doxycycline, tetracycline, and certain large iron and potassium tablets) can cause painful erosions if they lodge temporarily in the esophagus.
The diagnosis of erosive esophagitis is made by esophagoscopy (see see Endoscopy). If a pill becomes stuck in the esophagus, it usually can be washed down with large quantities of water, and the pain often resolves within hours. Rarely, erosions caused by corrosive substances or pills persist, leading to narrowing of the esophagus.
An esophageal laceration (Mallory-Weiss syndrome) is a tear that does not penetrate the wall of the esophagus.
A laceration of the lower esophagus and the upper part of the stomach during forceful vomiting, retching, or hiccups is called Mallory-Weiss syndrome. The tear may rupture blood vessels, which then bleed. This syndrome was initially described in alcoholics but can occur in anyone who vomits forcefully.
The first symptom is usually the appearance of blood in vomited material. Mallory-Weiss syndrome is the cause of about 5% of bleeding episodes in the upper digestive tract.
The diagnosis is made by esophagoscopy or angiography (a catheter is used to inject an artery with a dye that can be seen on x-rays). The laceration cannot be detected on routine x-rays.
Most bleeding episodes stop by themselves, but sometimes the doctor must perform esophagoscopy and stop the bleeding by cauterizing the bleeding vessel or injecting a drug into it. Alternatively, the doctor may inject vasopressin or epinephrine during angiography to reduce blood flow into the bleeding vessel. People who lose a lot of blood require a transfusion. Surgical repair is rarely required.
Esophageal ruptures are tears that penetrate the wall of the esophagus.
Ruptures of the esophagus are usually caused during endoscopy (examination of the esophagus with a flexible viewing tube—see see Endoscopy) or other procedures in which instruments are inserted through the mouth and throat. Ruptures also may occur during vomiting, retching, or swallowing a large mass of food. Such rupture is called Boerhaave's syndrome.
An esophageal rupture leads to severe inflammation in the chest outside the esophagus (mediastinitis). This inflammation allows fluid to enter the space between the membrane layers (pleura) covering the lungs, a condition called pleural effusion (see see Pleural Effusion). People also have chest pain, abdominal pain, and shock.
Because swallowing barium (a contrast agent that makes the lining of the esophagus visible on x-ray) is too irritating, doctors confirm the diagnosis by performing an x-ray or video of the esophagus after the person swallows a different type of contrast agent (gastrographin). Surgical repair of the esophagus and drainage of the area surrounding it are performed immediately. Before surgical repair, broad-spectrum antibiotics and fluids as needed are given to treat shock. Even with treatment, the risk of death from a large rupture is very high.
Last full review/revision October 2007 by Michael C. DiMarino, MD